Amantadine has been mentioned in the past. If it is used for concussion or cognitive issues, it is an off-label use. The problem with it is many of the side-effects are also symptoms that are caused by concussion.
NIH lists it this way: Amantadine is used for Parkinson's Disease and also as an anti-viral drug.
Amantadine may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:
If you experience any of the following side effects, call your doctor immediately:
depression or anxiety
swelling of the hands, legs, or feet
shortness of breath
Six of ten side-effects are common to concussion.
Doctors who use drugs to try to force improvements with concentration are off base in my opinion, and based on the research I have done. The brain needs to rest to recover.
Treat the head aches and anxiety. Let the brain recover to regain concentration. But then, many doctors seem to be trained to treat the patients' complaints, not their injury.
I found some of the original article abstracts.
The patients studied were in various stages of coma with very few able to follow any verbal commands such a list your arm The improvement observed was a shortening of the time until wakening. It did not show any improvements in outcome after recovery.
It works be slowing the dopamine process so that dopamine stays active for a longer period.
Here is http://sciencenordic.com/flu-drug-he...tients-recover
more of the article :
If Dr Robbins had read the article more thoroughly, he would not have made the comment " The obvious question… can amantadine work for mild head injuries as well."
Mark in Idaho
59 years old, retired due to disability, married 34 years, father of three, grandfather of four, Suffered a serious concussion at 10 years old (1965) stopped most driving after concussion at 46 years old (2001), Post Concussion Syndrome/Multiple Concussion/Impact Syndrome with PTSD, immediate/short term visual and auditory memory problems, slowed processing speed, visual/auditory processing difficulties, insomnia, absence seizures, OCD, 14 concussions since first concussion at 8 years old, Taking paroxetine for 14 years and gabapentin for 12 years. Added L-Tryptophan and stopped paroxetine after 3 months of tapering. I currently take 500 mgs of L-Tryptophan AM, 500 mgs noon, and 500 mgs PM.
As of Nov 15th, Due to high stress issues resulting in PTSD, docs put me on 3 meds. Clonazepam but only for 30 days ) .125 mgs twice daily (Doc presc. .25 mgs 2x daily but half a tablet is good) , citalopram (Celexa), an SSRI , and olanzapine (Zyprexa), an atypical anti-psychotic that usually causes weight gain before bed. I lost over 30 pounds since mid July. It just stopped the weight loss. Took me off the gabapentin. I am feeling better than I have in years.
This great feeling only lasted a month. Back to the same old PCS doldrums.
May 2014, I am off the olanzapine due to a 6 fold price increase. Back on 600 mgs of gabapentin before bed.
I am also taking L-Theanine to help with GABA regulation
"Be Still and Know That I am God" Psalm 46:10
Last edited by Mark in Idaho; 04-06-2012 at 12:28 AM.